MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 48230M-02
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 05/19/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary right upper lobectomy procedure, the 8mm curved-tip sureform 30 stapler instrument fired a grey sureform 30 reload on the pulmonary artery and the staple line oozed some blood.The surgeon reportedly did not perform any intervention due to this event and the procedure was completed robotically.Intuitive surgical inc.(isi) contacted the surgeon of this procedure and additional information was obtained about the complaint: the surgeon said the oozing from the staple line was typical and expected.The surgeon explained that bleeding normally occurs with staplers on small blood vessels.The surgeon said they would have normally divided this vessel with energy application, but decided to use the 8mm curved-tip sureform 30 stapler with a grey sureform 30 reload since they were testing this device.The surgeon clarified that the stapler instrument and reload used during this fire worked well and that they did not perform any actions to resolve the oozing.The surgeon said this event had no impact of the procedure outcome nor the patient outcome.The patient was not reportedly hospitalized longer than they were expected to, and have been discharged.
 
Additional Manufacturer Narrative
Based on the information provided, the cause of the reported complication cannot be determined.The grey sureform 30 reload used during this event was requested for return, but has not been received at this time.A follow-up mdr will be submitted if additional information is obtained.A system log review was performed for this procedure: no relevant errors were observed during this procedure.An isi failure analysis engineer (fae) reviewed the stapler logs for this event.Per the fae, the logs show that 8mm curved-tip sureform 30 stapler instrument (part #488530-10, lot #u90220315-0004) was installed 13 times and fired 12 reloads (4 blue followed by 1 gray followed by 2 white followed by 5 blue, in that order).All firings were completed per the logs.The first 7 firings had no pauses for compression, and the last 5 firings had 1 or 2 pauses.There were no incomplete clamps by this instrument.This complaint is being reported due to the following conclusion: during a da vinci-assisted pulmonary lobectomy procedure, the 8mm curved-tip sureform 30 stapler instrument fired a grey sureform 30 reload on the pulmonary artery and the staple line oozed some blood.No medical intervention was administered due to the oozing and the surgical procedure was completed robotically.Follow-up was attempted, but the missing patient information was either unknown, unavailable, not provided, or not applicable.The expiration date is not applicable.The product is not implantable.It is unknown if the initial reporter submitted a report to the fda.
 
Additional Manufacturer Narrative
A clinical development engineer reviewed the video of this procedure and provided the following observations: "from the given video it looks like at around 5:20 and at 6:03 there were two events of minor oozing of blood from the staple lines after a fire with the 8mm sureform 30 curved stapler.The oozing was resolved by itself.I am unable to determine why the oozing occurred from this video alone.The oozing observed is not specific to da vinci staplers and can occur in any stapling procedure.In the video, we do not see any malformed staples and with this video alone, we are unable to determine the root cause of the minor oozing and air leak.".
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14735375
Report Number2955842-2022-12217
Device Sequence Number19420729
Product Code GDW
UDI-Device Identifier10886874121938
UDI-Public(01)10886874121938(10)U90220330
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 05/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48230M-02
Device Catalogue Number48230M
Device Lot NumberU90220330
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/19/2022
Supplement Date Received by Manufacturer06/27/2022
Initial Report FDA Received Date06/17/2022
Supplement Report FDA Received Date07/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexFemale